Unfortunately yes in Alberta you have to have a referral to get an appointment with a neurologist - and we have a "special" headache clinic, great so they should know what they are doing but the wait times for a normal neurologist are 3-12 months I found on one website and the headache clinic I think is 6-18 months with most waiting over a year.
The only OTC anti nausea med we have is gravol .... I've never heard of that other one (autocorrect keeps changing it and I got fed up lol).
And qaelith - I want to try something else, it's my doctor who is under the impression there is nothing else that will work quick enough for me so topomax is the only option. I may just stop taking it and tell him next time I'm in that I'm off it and it's done.
Hi and welcome to the Migraines & Headaches Community.
So sorry about your experience with your doctor. I'd be finding a new doctor ASAP!! And you can make your own appt with neurologist, you don't have to have an MD do that for you! But, sorry to say he is right in the fact that it will probably be a few weeks to months before you get in.
Here are a few tips you can do yourself at home until you find a doctor that can give you more medical help....
1. There are several symptoms of migraines and what causes the pain of a migraine is the blood vessels in your brain become dilated. So, sometimes it helps it you put a bit of pressure on your head. I am sure you have already been doing this unconsciously with your hands from time to time. So, get a bandanna or a cloth headband and wrap it snugly around your head.
2. If you rub Mentholatum across your forehead and on your temples that helps relax those tense muscles. You can do this with or without the wrap, depending on if you like the heat or not.
3. Try either a cold or hot pack, whichever is more comfy to you.
4. The best OTC meds that I have found that works is Excedrin. It is a combo of Aspirin, Tylenol and Caffeine and that happens to be an excellent combo for migraines.
5. I mentioned caffeine before...well, drink coffee, Mt Dew, take Vivirin...sometimes a mega dose of caffeine will stop it in its tracks.
6. If you get nauseous or dizzy get some Meclizine from the pharmacy (the stuff behind the counter) you can take 25mg three times a day as needed. Yes it works on both.
P.S. The brain fog can be from the migraine itself!! Migraines do cause memory issues, ESPECIALLY if there is no relief!! I am not saying the Topamax was not your problem, I am just saying that if that part doesn't get better, that's why.
Take care and keep us posted!!
YIKES.... My experience with Topomax wasn't good. I tried it over a full year, increasing the dosages periodically as it never was successful at preventing my headaches. I too had the constant brain fog -- I described it as my brain slogging through a bucket of molasses all the time. I have a usual feeling of sharpness which just wasn't there when I was on Topomax. I also was really forgetful -- couldn't remember a lot of things I needed to remember for my job (getting blindsided by questions like, "How much was that expenditure for ____?" and I look like an idiot saying "I can't recall"). Worse, the medication was making me forget to even take the medication! I kept missing doses every 4-5 days or so. I had to resort to an "old person" pill dispenser to remember whether I had taken a particular dose (if it's gone, I took it) and even then I'd forget to take one and realize it with the next dose when it's too late.
For those not stuck with the side effect, the brain fog is still normal for 2-3 weeks until the body adjusts to the new dose, but for me the fog NEVER went away. I kept going up and up and up in dosage while continuing to get just as many headaches (if not more) and finally the doctor recognized that it wasn't helping and moved me on to Propanolol, which did help me. I do get headaches still, but fewer and less intense. I don't get any noticeable side effects other than a reduced heart rate (they're keeping an eye on that) which limits my dosage (I can't go up any further right now even though it would probably further cut the headaches). It is supposed to have possibility of muscle weakness, and I haven't experienced that but once in 2-3 years that I've been on it. I was sitting down for a while and suddenly got up and my legs totally failed me. Never happened again.
If your brain fog isn't easing after a few weeks of adjusting the dose, and you've gone up a few times already, I'd say you'd be better off moving on to another medication. Even if it starts to help, the fact that you're getting the neverending brain fog (and probably memory issues, I'm guessing) is probably not worth whatever relief you're getting from it. I couldn't function well in that state of mind and I doubt you can either.